Page 2 of 3

Re: Gabapentin withdraw symptoms

Posted: Tue Apr 09, 2019 2:06 am
by Brynmr
QyX wrote:
Brynmr wrote:
QyX wrote:Most likely without opioids I would not be able to live.


RLS untreated I would not want to live. It's a little after 1 am and I'm poppin' another 300 mg of Gabapentin after just waking up with symptoms. Were you on gabapentin before going on opioids? I'm wondering what my options are if this drug eventually doesn't do it.


No, I tried Gabapentin while I already was on opioids.

In case Gabapentin should stop working for you, the 1st alternative would be Lyrica (Pregabalin). Both drugs are relatively similar. Basically Pregabalin is a more potent ("stronger") version of Gabapentin.

Personally I never tolerated Gabapentin or Pregabalin. Tried both drugs several times and all I had was nasty side effects.


That could be a problem - money's tight and I believe those drugs are expensive. I had tooth extraction recently and was surprised how cheap hydrocodone is. It was like $2.50
for 15 tablets. Something like that. Sorry to hear about your reaction to Gabapentin. It's reasonably inexpensive and for me it works for the most part. For now anyway.

Re: Gabapentin withdraw symptoms

Posted: Tue Apr 09, 2019 2:52 am
by Rustsmith
You are correct that Lyrica is pretty expensive and Horizant is even worse.

And yes, most of the generic opioids are dirt cheap. They are just difficult to get doctors to write prescriptions for these days and even when you get a doctor to write for you, they require a lot of leg work just to get the pills. Some doctors also require an office visit each month when you come in to pick up the prescription, which increases the price as well.

Re: Gabapentin withdraw symptoms

Posted: Tue Apr 09, 2019 5:20 pm
by jul2873
Gabapentin didn't work for me, but I did have significant withdrawal symptoms when I gave up on it. Finally I had to taper really slowly--cutting the pills in half, and then in fourths. I may even have had to go to eighths. Can't remember.

Re: Gabapentin withdraw symptoms

Posted: Wed Apr 10, 2019 2:46 am
by leggo_my_legs
Please do independent in depth research before considering taking gabapentin or lyrica, horizant, etc...

I was given gabapentin and I'm having horrible withdrawals that have left me unable to work for a few months, as well as doing some bizarre things. I'm not sure if I have a job to go back to.

There are 60K adverse reports on the FDA web site for gabapentin, and 10% of those reports were from deaths. Other drugs I compared were like 10-20K adverse events.

These drugs must be tapered very slowly, especially for those who have a previous history of benzodiazepines, opioids, or psychiatric medications. Some people get off them just fine, others not so much.

Re: Gabapentin withdraw symptoms

Posted: Thu Apr 11, 2019 4:56 am
by Brynmr
It's great coming here and reading all your comments. Knowledge makes for better living. Many thanks.

Re: Gabapentin withdraw symptoms

Posted: Thu Apr 18, 2019 5:22 am
by leggo_my_legs
Yes there can be withdrawal symptoms. Gabapentin has a half life of 5-7 hours from what I understand. I don't understand why any MD would think it's a good idea to hit your brain with 1800 mg of gabapentin in one dose.

Even if it's not being used for seizures, it is an anti-seizure med and as such should be dosed evenly throughout the day. I am not an MD though. Just my opinionated opinion since I have had an awful experience on it, with severe withdrawal. I believe part of that was due to taking uneven doses, skipping doses, taking it as needed, etc. I believe that if you're sensitive, this can prime your system for a severe withdrawal syndrome that rivals benzodiazepine withdrawal.

Gabapentin has over 60K adverse event reports on the FDA consumer web site. 10% of those were deaths.

Re: Gabapentin withdraw symptoms

Posted: Fri Apr 19, 2019 1:05 am
by Brynmr
Apparently all or most of these drugs used to treat RLS have bad withdraw symptoms. We are not swimming in friendly waters.

Re: Gabapentin withdraw symptoms

Posted: Tue Apr 23, 2019 5:44 am
by leggo_my_legs
If gabapentin stops working for you, I'd consider switching to another class of drug.

Re: Gabapentin withdraw symptoms

Posted: Tue Apr 23, 2019 5:45 am
by leggo_my_legs
Brynmr wrote:Apparently all or most of these drugs used to treat RLS have bad withdraw symptoms. We are not swimming in friendly waters.


True.

Re: Gabapentin withdraw symptoms

Posted: Wed Apr 24, 2019 8:03 pm
by Brynmr
leggo_my_legs wrote:If gabapentin stops working for you, I'd consider switching to another class of drug.


Doc put me on a dopamine agonist (ropinirole) at first. It did nothing.

Re: Gabapentin withdraw symptoms

Posted: Wed Apr 24, 2019 8:11 pm
by leggo_my_legs
OK, hope you find something that helps!

Gabapentin withdrawal, if one is unlucky enough like me to have an issue with it, is one of the worst. If one falls into that category, you have to go incredibly slow to get off and it takes months. MDs don't know how to advise; mine put me on a fast taper that ended in muscle spasms and delirium. I had to go back up and now have to stabilize and decrease over months.

Re: Gabapentin withdraw symptoms

Posted: Fri Apr 26, 2019 7:03 am
by badnights
Doc put me on a dopamine agonist (ropinirole) at first. It did nothing.
For real? One of the ways a doctor can confirm a diagnosis of WED/RLS is if the patient responds, at least initially, to a dopamine agonist. Did it have any effect in the very beginning?

Re: Gabapentin withdraw symptoms

Posted: Fri Apr 26, 2019 9:10 pm
by Brynmr
badnights wrote:
Doc put me on a dopamine agonist (ropinirole) at first. It did nothing.
For real? One of the ways a doctor can confirm a diagnosis of WED/RLS is if the patient responds, at least initially, to a dopamine agonist. Did it have any effect in the very beginning?


Zero. The symptoms weren't lessened at all. When he then put me on gabapentin the symptoms disappeared.

Re: Gabapentin withdraw symptoms

Posted: Fri Apr 26, 2019 9:13 pm
by Brynmr
leggo_my_legs wrote:OK, hope you find something that helps!

Gabapentin withdrawal, if one is unlucky enough like me to have an issue with it, is one of the worst. If one falls into that category, you have to go incredibly slow to get off and it takes months. MDs don't know how to advise; mine put me on a fast taper that ended in muscle spasms and delirium. I had to go back up and now have to stabilize and decrease over months.


Ouch. That's a rough road to travel. If I ever have to get off gabapentin I'll sure go slow.

Re: Gabapentin withdraw symptoms

Posted: Mon Apr 29, 2019 3:04 am
by leggo_my_legs
Good. I suspect that some of whether or not you may have difficulty depends on how many medications you were exposed to and taken off quickly before. Sometimes the brain just gets to the point of being done with transitions. I think that's part of why this happened to me.